Skip Navigation

Tamoxifen side effects - pain

Hi, I'm Heather Marie

Hello all. I’ve been on Tamoxifen for about 5 months now and my body pain has been pretty bad lately. I was previously very active (gym 4-5 times a week) and now I’m struggling to even get to work. Do any of you have pain from the medication? What helps? I’m not sure I can take five years of this and I’m afraid of losing my overall health.

  • Post #1
  • Wed Oct 17, 2018
Hi, I'm Swimjames

What kind of pain?

  • Post #2
  • Thu Oct 18, 2018
Hi, I'm Betti

Have you discussed it with your doctor(s)?

  • Post #3
  • Thu Oct 18, 2018
Hi, I'm Heather Marie

It depends on the day, but anywhere from general muscle soreness like I’ve worked out too hard the day before, to pain in my joints and bones. It feels like arthritis at times. My oncologist is hoping it will ease with time and I’ve had bad luck with trying additional medications to balance out the side effects of Tamoxifen. I’m hoping to find a more natural approach to pain relief.

  • Post #4
  • Fri Oct 19, 2018

I experienced a lot of joint pain when I first started taking it. I went to a Physical Therapist and she helped me devise a stretching routine for problem areas. Sounds too simple, but it really helped. With that and time, the joint pain has completely disappeared. It’s been two years since then. It might not work for everyone, but I wanted to share in case it helps. Hope you find yourself pain free soon.

  • Post #5
  • Sat Oct 20, 2018
Hi, I'm Shannon

I have taken Tamoxifen for 4 years and never had any muscle or joint pain. The side effects I had was a foggy memory which got better over time. I would question that the medicine is what is causing your pain. Tamoxifen can have a lot of side effects but I don’t believe muscle and joint pain is one of them. I would get a bone scan and see another doctor about possible arthritis?

  • Post #6
  • Sun Oct 21, 2018
Hi, I'm SUSAN A D.

I had a very similar experience with Tamoxifen so much so that my oncologist changed me to Arimidex after two and half years and then to Femara after that. At the five year mark, he took me off completely. I had bone and joint pain, difficulty walking and even getting up the stairs at night to go to bed. My regular doctor gave me flexeril to help with the stiffness in the morning. I got tendoni

  • Post #7
  • Sun Oct 21, 2018
Hi, I'm SUSAN A D.

Oops…I got tendinitis in my joints as well. I’m six and half years from my diagnosis and I’m off the meds and I’m able to walk and live a practically normal life again. The tendinitis is gone… no more ace bandage wraps on my wrists and ankles and very little stiffness in the morning. I did my best to give myself the best chance at surviving by taking these meds for five years but quality of life means a lot too! These drugs don’t affect everyone the same way but I was one of those who did have the terrible side effects. I too thought it was arthritis but it was the med. Keep an open dialogue with your doctor and good luck.

  • Post #8
  • Sun Oct 21, 2018
Hi, I'm Amy H-R

The bone and joint pain and overall malaise are very real side effects of Tamoxifen. There are numerous side effects from hair loss, weight gain, vision problems, hot flashes & night sweats) hives, muscle cramping (especially in the legs) and high blood glucose levels. I’ve had them all. The hair loss was temporary for a couple of months when I first started taking the tamoxifen. The hives I can have every day but they are worse with certain manufacturers (we think it’s something in the fillers). The hot flashes get better… The night sweats not so much-bedside fans are your friends. Hydrate, hydrate, hydrate for the leg cramps.. And as another poster said.. Stretch! I don’t dare get out of bed without stretching my legs and feet otherwise I can hardly walk. I’ve also found “Leg Cramps PM” helps and my doctor also suggested a small glass of Tonic Water before bed (contains Quinine) Everyone has different side effects and experiences so keep communication open with your physicians.

  • Post #9
  • Mon Oct 22, 2018
Hi, I'm Michelle H.

I have had terrible joint pain to the point I can hardly walk and I can’t sleep. I feel like I live off of Advil to be able to function. And I know that is bad too. I hate Tamoxifen but it is my third drug that I’ve tried. The first one I couldn’t even get out of bed. Letrozole gave me trigger finger in both hands. I often wonder if I can make it 5 years. I still have 4 more to go and I’m so tired of being in pain all the time. I used to go to the gym 5 or 6 times aweek. Three years ago I went 100 days in a row just to meet a goal I set for myself. Now if I make it once a week I’m doing well. I hate this new lifestyle. Sorry to be such a downer. Frustrated beyond belief. Anyone on the other side of Tamoxifen? Done taking it after the 5 years? What’s it like?

  • Post #10
  • Mon Oct 22, 2018

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion